MAUDE Adverse Event Report: SCITON INC. JOULE; POWERED LASER SURGICAL INSTRUMENT

SCITON INC. JOULE; POWERED LASER SURGICAL INSTRUMENT
Model Number JOULE
Medical Device Problem Code Use of Incorrect Control/Treatment Settings (1126)
Health Effect - Clinical Codes Blister (4537); Swelling/ Edema (4577)
Date of Event 01/05/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On (b)(6) 2025: an email was sent by clinic physician reporting that she had performed a bbl on a fitzpatrick 1/2 for rosacea.Clinic physician stated that she had utilized protocol outside of sciton recommendation in the user manual since the patient did not respond to her previous treatment where she utilized the 560 filter followed by a vascular correction pass only.Clinic physician stated that the patient experienced severe edema and blisters.Clinic physician stated that the blisters were limited to the right cheek and occurred the following morning.Clinic physician stated that the patient was prescribed prednisone, doxycyline, and valtrex to prevent infection.Also, the patient was utilizing vaseline for wound care.The following treatment parameters were provided by the clinic physician: indication: rosacea, telangiectasia, and photodamage location: cheeks bbl 515m filter module with 15 x 45 mm (no finesse adapter) spot size was used fluence: 7 j/cm2 pulse duration: 3 milliseconds total pulses: 100 per cheek repetition rate: 3 hz cooling was performed at 25 degrees celsius treated area size: small area passes: 1.Indication: rosacea, telangiectasia, and photodamage location: forehead, nose, perioral, and chin bbl 515m filter module with 15 x 15 mm square spot size was used fluence: 7 j/cm2.Pulse duration: 3 milliseconds.Total pulses: 150 (forehead), 100 (perioral), 50 (nose) cooling was performed at 25 degrees celsius.Passes: 1 indication: rosacea and telangiectasia location: nose, cheeks, and chin bbl 560m filter module with 11 mm round spot size was used fluence: 17 j/cm2.Pulse duration: 15 milliseconds cooling was performed at 20 degrees celsius.Passes: 1 indication: rosacea and photodamage location: cheeks bbl 560nm filter module with 15 x 45 mm (no finesse adapter) spot size was used fluence: 5 j/cm2 pulse duration: 3 milliseconds total pulses: 80 per cheek cooling was performed at 25 degrees celsius.Passes: 1 on (b)(6) 2025: sciton clinical spoke with clinic physician on the phone and discussed that the protocol utilized is different than the safe start protocol provided by sciton.Clinic physician was aware that the protocol is not considered sciton safe start protocol.Sciton clinical discussed that the number of pulses delivered to the face are lower within sciton's protocol.Also, discussed that recommendations are to utilize the 15x15mm adapter rather than the 11mm when treating for rosacea.Clinic physician stated that she had utilized the 15x15mm adapter on the previous visit but had not seen any results, therefore, she utilized the protocol which was not recommended in sciton user manual.In closing, sciton clinical discussed the possibility that the patient may present as a darker fitzpatrick skin type.Sciton clinical discussed that recommendations would be to keep the skin clean, moist with an occlusive such as aquaphor, and avoiding all sun exposure.After the call, sciton clinical sent the sciton fybbl+ protocol, along with a fybbl+ reference guide sheet to the clinic physician.On (b)(6) 2025: sciton clinical reached out to clinic physician through email to check in on the patient's recovery.On (b)(6) 2025: clinic physician responded to the email and stated that the patient is continuing to heal well, however, she is worried about the residual reddness.Updated photos were provided.On (b)(6) 2025: sciton clinical responded to clinic physician email stating that the patient appears to be healing well.Discussed the importance of continuing wound care measures, along with avoiding sun exposure and wearing sunscreen.Also, stated that the reddness will continue to subside over the next coming weeks.Sciton clinician's assessment: the cause of this adverse reaction could be due to various reasons including treatment parameters and inaccurate skin typing.
 
Event or Problem Description
On (b)(6) 2025: sciton clinical received an email from clinic physician reporting that an adverse outcome had occurred while performing a bbl on a patient who came in for a rosacea treatment.Clinic physician stated that the sciton sales representative advised her to email sciton clinical department to provide further guidance.

Brand Name
JOULE
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
SCITON INC.
925 commercial street
palo alto CA 94303
Manufacturer (Section G)
SCITON INC.
925 commercial street
palo alto CA 94303
Manufacturer Contact
jay patel
925 commercial street
palo alto, CA 94303
6504939155
MDR Report Key24254542
Report Number2953696-2026-00056
Device Sequence Number8327172
Product Code GEX
UDI-Device Identifier00863249000305
UDI-Public0863249000305
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K101916
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberJOULE
Device Catalogue Number1500-004-50
Device Lot Number18302
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/07/2026
Initial Report FDA Received Date02/03/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/16/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale